Heavy Rain, Carter
- When
- May 8, 2:56 PM MST
- Where
- Carter County, Ekalaka
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
2.12 inches of rain in Ekalaka (2-day total)
1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 8, 1:49 PM MST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
249 PM MDT SUN MAY 8 2005
.SHORT TERM...VALID FOR MON AND TUE...
PRECIPITATION ACROSS THE EASTERN ZONES HAS FINALLY STARTED TO
DIMINISH THIS AFTERNOON AS ADVERTISED BY THE MODELS AS THE UPPER
LEVEL ENERGY CONTINUES SOUTH WRAPPING AROUND THE UPPER LOW IN
NORTH CENTRAL SOUTH DAKOTA. THIS EVENING WILL KEEP A CHANCE OF
RAIN IN THE EASTERN FOUR COUNTIES AS PRECIPITATION DIMINISHES
FURTHER AND EXITS THE AREA OVERNIGHT.
HAVE BROUGHT THE FIRST CHANCE OF SHOWERS WITH THE NEXT UPPER LEVEL
SYSTEM INTO THE AREA THIS EVENING AS A NARROW BAND OF SHORT-WAVE
ENERGY MOVES NORTHEAST BEHIND THE UPPER RIDGE AXIS OVERHEAD. THE
NEXT UPPER LEVEL SYSTEM APPEARS BEST HANDLED BY THE GFS MODEL WITH
THE UPPER LOW CENTERED AT 44N LATITUDE AND 133W LONGITUDE. WATER
VAPOR IMAGERY CONTINUES TO SHOW INCREASING ENHANCEMENT AS THE FLOW
COMES ON-SHORE IN NORTHERN CALIFORNIA...SO THE AVAILABLE MOISTURE
ADVERTISED WITH THIS SYSTEM IN THE MODEL DATA APPEARS REASONABLE.
THIS WILL RESULT IN ANOTHER POTENT STORM SYSTEM WHICH WILL EXPAND
ACROSS THE AREA TUESDAY. THE GFS MODEL ALSO APPEARS TO HAVE A
SLIGHTLY BETTER HANDLE ON THE SATELLITE DERIVED WIND SPEEDS IN THE
REGION OF DIFFLUENCE OVER OREGON. LEANING MORE ON THE GFS WITH
THIS PACKAGE FOR THESE REASONS...BUT FOR COORDINATION HAVE ALSO
COMPROMISED WITH SURROUNDING OFFICES PREFERRING THE LATEST NAMS
MUCH COOLER SOLUTION.
WITH EITHER MODEL...BELIEVE THAT PRECIPITATION WILL BE CONVECTIVE
WITH THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS MONDAY
IN THE WESTERN ZONES. WILL ALSO MENTION THUNDERSTORMS ALL DAY
TUESDAY ACROSS THE AREA WITH THE BEST CHANCES IN THE WEST AND
SOUTH ZONES...FAVORING THE GFS POSITION OF THE LOWER LEVEL
FEATURES. FAVORED GFS MODEL SHOWS A THERMAL RIDGE...THETA-E
RIDGE...AND UPPER LEVEL JET DIFFLUENCE SUPPORT OVER THE AREA.
HAVE NOT CARRIED TEMPERATURES TUESDAY AS WARM AS THE GFS MOS
GUIDANCE SHOWS...BUT HAVE KEPT THEM SLIGHTLY WARMER THAN THE
LATEST COOL NAM GUIDANCE. MAIN QUESTION WITH THE THERMAL RIDGE
POSITION IS HOW QUICKLY THE SURFACE HIGH PRESSURE AREA DROPS
SOUTH FROM CANADA TUESDAY. IF THE NAM VERIFIES WITH THE FASTER
COOL DOWN...THIS WILL FORCE THE BEST INSTABILITY SOUTH INTO
WYOMING TUESDAY. IT WILL ALSO AFFECT HOW QUICKLY PRECIPITATION
WILL CHANGE OVER TO SNOW TUESDAY EVENING/NIGHT AND COULD ALSO HOW
QUICKLY THE AREA DRIES OUT EARLY WEDNESDAY. CARPENTER
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
THE WET AND UNSETTLED WEATHER PATTERN WILL CONTINUE UNTIL FRIDAY.
MEDIUM RANGE MODELS AGAIN IN GOOD AGREEMENT ON BRINGING NEXT
STRONG PACIFIC TROUGH INTO THE REGION IN SHORT TERM PERIOD AND
CONTINUE TO AFFECT THE AREA THROUGH FRIDAY. PERIODS OF WIDESPREAD
PRECIPITATION LOOKS GOOD AGAIN THROUGH THURSDAY. MODELS DIFFER
SOME ON PLACEMENT OF CLOSED LOW WEDNESDAY AND THURSDAY...BUT ALL
STILL AGREE ON BRINGING SOME PRECIP TO AREA. MORE SOUTHERN
POSITION PER GFS SOLUTION LOOKS BEST FOR SIGNIFICANT PRECIP. IT
ALSO LOOKS LIKE THIS EVENT WILL BE MORE FAVORABLE TO THE WESTERN
ZONES THAN CURRENT EXITING SYSTEM. BIG HORNS AGAIN WILL SEE
SNOW...AND WOULD NOT BE SURPRISED TO SEE ANOTHER HIGHLIGHT OUT.
AS NOTED IN PREVIOUS DISCUSSION...AIRMASS LOOKS TO BE POTENTIALLY
COLD ENOUGH FOR SNOW IN THE LOWER ELEVATIONS WEDNESDAY AFTERNOON
AND NIGHT. 12Z GFS BRINGS A 540 THICKNESS ACROSS SOUTH CENTRAL
MONTANA AS IT SEEMS TO BE CATCHING ONTO THE STRONG DYNAMIC
COOLING ASSOCIATED WITH THE STRONG DEFORMATION ZONE. TEMPS MAY
NOT BE COOL ENOUGH FOR WEDNESDAY. IF THIS FEATURE CONTINUES TO
SHOW CONSISTENCY WINTER HIGHLIGHTS MAY BE NEEDED FOR SOUTH
CENTRAL PLAINS ALSO FOR WEDNESDAY AFTERNOON AND EVENING BUT TOO
EARLY TO TELL FOR SURE.
GFS STARTS TO FILL THEN PUSH OUT LOW IN NORTHWEST FLOW ON FRIDAY.
WOULD EXPECT TO SEE MORE INSTABILITY SHOWERS WITH THIS. LATEST
GFS ALSO SHOWING A DRYING TREND ON THE WEEKEND. CURRENT FORECAST
MAY BE ON WET SIDE FOR SATURDAY BUT CANNOT RULE OUT MORE SHOWERS
WITH AMPLE MOISTURE AND SOME AFTERNOON HEATING SO WILL LEAVE
ALONE. SCARLETT
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 039/066 044/057 039/047 036/048 035/058 039/063 042/068
02/T 36/T 67/W 55/W 23/W 22/W 00/B
LVM 038/061 039/051 035/045 034/050 034/057 034/061 036/066
04/T 46/T 67/W 54/W 23/W 22/W 00/B
HDN 040/069 045/061 040/051 037/050 035/061 039/064 040/069
01/B 36/T 66/W 55/W 23/W 21/B 00/B
MLS 042/068 044/062 041/053 035/051 035/060 040/064 042/069
30/B 04/T 44/W 44/W 22/W 20/B 00/B
4BQ 040/065 043/061 040/053 038/051 037/060 039/064 040/067
40/B 36/T 66/W 55/W 33/W 20/B 00/B
BHK 040/064 042/059 040/055 036/050 035/061 038/064 040/067
40/B 03/T 44/W 44/W 42/W 20/B 00/B
SHR 037/065 041/060 038/051 035/048 034/057 037/061 037/066
03/T 36/T 67/W 65/W 33/W 22/W 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 500 PM MDT TODAY
FOR MTC003-011-017-025-075-087.
WY...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 500 PM MDT TODAY
FOR WYC033.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 853 AM MDT SUN MAY 8 2005 MTZ031>033-036>038-058-WYZ098-099-091500- NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN BIG HORN-SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS- SHERIDAN FOOTHILLS- 853 AM MDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT RAIN WILL CONTINUE ACROSS THE AREA TODAY...WITH HEAVY RAINFALL AT TIMES. SOME PONDING OF WATER AND MINOR FLOODING MAY OCCUR IN AREAS THAT HAVE SEEN SIGNIFICANT RAINFALL OVER THE PAST 24 HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND SEE GTFFLWBYZ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028>030-034-035-039>042-056-057-063>068-091500- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER- YELLOWSTONE-EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS- GOLDEN VALLEY-RED LODGE FOOTHILLS-NORTHERN BIG HORN-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 853 AM MDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
1214 PM MDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN MILES CITY 46.41N 105.84W
05/07/2005 3.50 INCH CUSTER MT TRAINED SPOTTER
3.5 INCHES OF RAIN IN 3.5 HOURS NEAR THE FAIRGROUNDS
0400 PM FLASH FLOOD MILES CITY 46.41N 105.84W
05/07/2005 CUSTER MT TRAINED SPOTTER
IN MILES CITY, SIGNIFICANT FLASH FLOODING OCCURRED. THE
UNDERPASS COMPLETELY FILLED ALL THE WAY BACK TO THE HIGH
SCHOOL, AND SOME BASEMENTS FLOODED. NUMEROUS ROADS
IMPASSIBLE. RAINFALL TOTALS AS HIGH AS 3.5 INCHES IN 3.5
HOURS WERE REPORTED NEAR THE FAIRGROUNDS.
0700 PM HEAVY RAIN MILES CITY 46.41N 105.84W
05/07/2005 2.30 INCH CUSTER MT TRAINED SPOTTER
FELL IN LESS THAN SIX HOURS
0700 PM HEAVY SNOW 11 W LIMESTONE 45.42N 110.10W
05/07/2005 9.0 INCH SWEET GRASS MT MESONET
12-HOUR TOTAL, PLACER BASIN SNOTEL
1000 PM HEAVY SNOW 7 ESE BURGESS JUNCTION 44.72N 107.40W
05/07/2005 21.0 INCH SHERIDAN WY MESONET
SUCKER CREEK SNOTEL, 12-HOUR TOTAL
1055 PM FLOOD RANCHESTER 44.91N 107.16W
05/07/2005 SHERIDAN WY TRAINED SPOTTER
EARLY CREEK AND IRRIGATION DITCHES FLOODED NEAR
RANCHESTER, BASEMENTS FLOODED IN RANCHESTER
1200 AM HEAVY RAIN SHERIDAN 44.79N 106.96W
05/08/2005 2.45 INCH SHERIDAN WY ASOS
FELL IN 14 HOURS
1200 AM HEAVY RAIN 7 NNE WARREN 45.16N 108.60W
05/08/2005 2.97 INCH CARBON MT MESONET
24-HOUR TOTAL
1200 AM HEAVY RAIN RANCHESTER 44.91N 107.16W
05/08/2005 3.66 INCH SHERIDAN WY TRAINED SPOTTER
1200 AM HEAVY RAIN 5 NE RANCHESTER 44.96N 107.09W
05/08/2005 4.00 INCH SHERIDAN WY TRAINED SPOTTER
0100 AM HEAVY SNOW 18 SE BURGESS JUNCTION 44.57N 107.30W
05/08/2005 19.0 INCH SHERIDAN WY MESONET
DOME LAKE SNOTEL, 15-HOUR TOTAL
0700 AM HEAVY RAIN STORY 44.58N 106.89W
05/08/2005 3.39 INCH SHERIDAN WY CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN DAYTON 44.87N 107.26W
05/08/2005 2.52 INCH SHERIDAN WY CO-OP OBSERVER
24-HOUR TOTAL
0721 AM HEAVY RAIN VOLBORG 45.85N 105.68W
05/08/2005 2.28 INCH CUSTER MT CO-OP OBSERVER
24-HOUR TOTAL, 0.96 INCHES FELL IN LESS THAN AN HOUR
0739 AM FLOOD 1 W SHERIDAN 44.79N 106.98W
05/08/2005 SHERIDAN WY TRAINED SPOTTER
WATER RUNNING ACROSS 5TH AVENUE ON WEST SIDE OF TOWN.
WATER FILLING PARKING LOTS.
0910 AM HEAVY SNOW 11 E COLSTRIP 45.89N 106.41W
05/08/2005 2.4 INCH ROSEBUD MT TRAINED SPOTTER
24-HOUR TOTAL, ROSEBUD CREEK AT ITS BANKS
1125 AM HEAVY RAIN 9 E LODGE GRASS 45.31N 107.17W
05/08/2005 3.67 INCH BIG HORN MT MESONET
24-HOUR TOTAL, WOLF MOUNTAIN RAWS
1211 PM HEAVY RAIN MILES CITY 46.41N 105.84W
05/08/2005 1.71 INCH CUSTER MT ASOS
24-HOUR TOTAL
1211 PM HEAVY RAIN BAKER 46.36N 104.27W
05/08/2005 3.59 INCH FALLON MT ASOS
24-HOUR TOTAL, 1.54 INCHES FELL IN ONE HOUR
&&
FOISYThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
2.12 inches of rain in Ekalaka (2-day total)
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450364.